Michigan, 2007

Cold in Michigan, February 3 to 6, 2007

February 3 to 6, 2007 · NWS DTX · 17 events in 17 counties and zones

A bitter cold airmass blasted into the region on Saturday, February the 3rd and persisted through Tuesday, February the 6th. Temperatures through this period were 20 to 25 degrees below normal.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
170
Property damage
$425,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A bitter cold airmass blasted into the region on Saturday, February the 3rd and persisted through Tuesday, February the 6th. Temperatures through this period were 20 to 25 degrees below normal. Daytime temps struggled to reach 10 degrees while subzero temperatures occurred all 3 nights. Flint set 2 temperature records and was held to a daytime temperature less than 5 degrees for the first time in over 10 years. Winds of 15 to 25 MPH gusted as high as 35 MPH at times. After factoring in the winds, apparent temperatures ranged from 15 below to 25 below through nearly the entire event. Almost every school district in Southeast Michigan canceled school on Monday and most did the same on Tuesday, citing conditions too dangerous for the kids either walking to school or waiting outside for the bus. Area hospitals reported numerous cases of patients suffering from cold related illnesses. Most of the cases involved frostbite. At least one fatality was blamed on the cold weather. Frozen pipes and water main breaks occurred throughout all of Southeast Michigan, leaving many residents and business owners out in the cold. Area homeless shelters were filled to capacity. There were also many cases of fire sprinkler lines freezing and breaking, leading to flooding. AAA Michigan reported over 20,000 vehicle service calls due to the cold air, the most in nearly 10 years. Total damages were roughly estimated at $425K, including electrical and mechanical damages to vehicles and property damages caused by flooding. Here are the official maximum and minimum temperatures observed at Detroit, Flint, and Saginaw, from the 4th through the 6th:|Detroit: 8/-2 on the 4th, 12/-4 on the 5th, 12/-3 on the 6th.|Flint: 4/-5 on the 4th, 9/-7 on the 5th, 11/-5 on the 6th.|Saginaw: 5/-7 on the 4th, 10/-7 on the 5th, 10/-6 on the 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Feb 3, 12:53 PM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Feb 3, 12:53 PM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1253 PM EST SAT FEB 3 2007

.AVIATION...

LAKE EFFECT SNOW SHOWERS THAT WERE ORIENTED TOWARDS MBS THIS MORNING
HAVE SHIFTED AND WILL BECOME ORIENTED TOWARDS THE DETROIT AREA
AIRPORTS BY MID AFTERNOON. THE COMBINATION OF FALLING AND BLOWING
SNOW WILL OCCASIONALLY REDUCE VISIBILITY TO AROUND A HALF MILE AT
DTW/DET WITH BETTER CONDITIONS EXPECTED AT THE NORTHERN TAF SITES.
WINDS WILL ALSO BE THE STRONGEST ACROSS THE SOUTH WHERE GUSTS TO
35 KNOTS ARE EXPECTED THIS AFTERNOON AS THE ARCTIC COLD FRONT
COMES THROUGH.

THE LAKE EFFECT SNOW BAND THAT WILL SET UP ALONG THE I-94 CORRIDOR
IS EXPECTED TO SHIFT SLIGHTLY TO THE NORTH OVERNIGHT WHICH SHOULD
LEAD TOWARDS IMPROVING CONDITIONS FOR DTW/DET AFTER 04Z.

&&

.PREV DISCUSSION...ISSUED 358 AM EST SAT FEB 3 2007

SHORT TERM...TODAY AND TONIGHT

SECONDARY SURFACE TROUGH AND ASSOCIATED UPPER WAVE OVER WISCONSIN
MAKING PROGRESS TOWARD LAKE MICHIGAN. AS A RESULT ANTICIPATE LAKE
EFFECT TO BLOSSOM BY 12Z AS MID LEVEL MOISTURE INCREASES AND
INVERSION HEIGHTS INCREASING IN RESPONSE TO APPROACHING UPPER WAVE.
SURFACE WINDS TO BACK MORE TO THE SOUTHWEST AS WELL...SO FOCUS FOR
STRONGER SNOW SHOWERS CONTINUES TO BE ACROSS THE SAGINAW VALLEY.
ONLY CONCERN IS THAT DENDRITIC GROWTH WILL BE LIMITED AS MAX SNOW
GROWTH ZONE IS AT THE SURFACE...WELL BELOW REGION OF MAX LIFT...SO
WILL LIMIT ACCUMULATIONS TO 1 TO 2 INCHES ACROSS THE SAGINAW VALLEY
THIS MORNING.

ARCTIC BOUNDARY TO MOVE THROUGH THE CWA AROUND 18Z...WITH LOW LEVEL
FLOW BECOMING MORE WESTERLY BEHIND THE FRONT. THIS WILL REORIENT
BEST LAKE EFFECT SNOWS BETWEEN FNT AND PTK...THEN SHIFTING FURTHER
SOUTH TO THE I94 CORRIDOR OVERNIGHT. MODELS VERY CONSISTENT WITH
PROLONGED BAND ALONG I94...SO MAY NEED AN ADVISORY TONIGHT...MAINLY
FOR WASHTENAW AND WAYNE COUNTY.

ANTICIPATE A BRIEF DECREASE IN LAKE ENHANCEMENT 21-03Z...WITH SOME
SUBSIDENCE IN WAKE OF DEPARTING UPPER WAVE AND LIMITED MID LEVEL
MOISTURE...SO ACCUMULATIONS IN FNT TO PTK AREAS MAY ONLY BE AROUND
AN INCH...EVEN WITH BEST LOW LEVEL CONVERGENCE IN THAT REGION. MID
LEVEL MOISTURE TO INCREASE AGAIN OVERNIGHT...AND WITH 925 MB
TEMPERATURES DROPPING TO AROUND -25C...MAY SEE EVEN MORE CONVERGENCE
THAN MODELS INDICATING ALONG I94 CORRIDOR...DUE TO MORE THERMAL
TROUGHING OVER SOUTHERN LAKE MICHIGAN.

AT THIS TIME WILL NOT ISSUE ANY ADVISORIES BUT I94 CORRIDOR WILL
HAVE TO BE MONITORED ALONG WITH WIND CHILLS NEAR ADVISORY CRITERIA.

LONG TERM...SUNDAY THROUGH FRIDAY NIGHT

GOOD CONTINUITY BETWEEN PREVIOUS FORECAST AND LATEST GUIDANCE WITH
THE SENSIBLE WEATHER FOR SUNDAY. A LINEAR WEST TO EAST LAKE EFFECT
SNOW BAND WILL BE ONGOING AT THE START OF THIS FORECAST PERIOD. A
COMBINATION OF AN INCOMING SHEARED OUT VORTICITY MAXIMUM AND THE
ARRIVAL OF LEFT EXIT REGION OF +150KT UPPER LEVEL JET WILL PROVIDE
SYNOPTIC SUPPORT FOR SNOWFALL.  THE PLACEMENT OF THE LAKE EFFECT
BAND SHOULD BE DYNAMIC WITH A WAVERING THROUGHOUT THE DAY. SUNDAY
MORNING THE SNOWBAND WILL START WITH THE AFOREMENTIONED EAST TO WEST
ORIENTATION OVER I 94 IN THE MORNING BEFORE SLIDING NORTH TO THE I
69 VICINITY IN THE AFTERNOON (IN RESPONSE TO THE SOUTHWEST WINDS
PRIOR TO SHORTWAVE ARRIVAL).  AFTER THE WAVE AND WEAK SURFACE
REFLECTION PASS THROUGH THE STATE...BOUNDARY LAYER WINDS WILL VEER
TO THE NORTHWEST AND TAKE THE LES BAND SOUTH OF THE CWA BY MONDAY
MORNING.  THE WAVERING NATURE OF THE SNOWBAND...IN ADDITION TO
MAXIMUM VERTICAL VELOCITIES BEING ABOVE THE FAVORED DENDRITIC GROWTH
ZONE...PER BUFKIT...SHOULD LIMIT SNOW ACCUMULATION TO 1 TO 2 INCHES
IN THE AFFECTED AREAS.

DID INCREASE POPS TO NUMEROUS OVER THE THUMB REGION FOR MONDAY. THE
LAKE EFFECT BAND OVER LAKE HURON PUSHES SOUTH INTO HURON TUSCOLA AND
SANILAC COUNTIES AS MID LEVEL TROUGH PUSHES IN FROM THE NORTH.  IT
APPEARS THE LOCALIZED PRECIPITATION SHOULD BE BRIEF AS IT WASHES OUT
QUICKLY IN THE MODEL SOLUTIONS.

HIGH TEMPERATURES SUNDAY WILL BE IN THE MID SINGLE DIGITS ABOVE ZERO
ACROSS THE ENTIRE CWA WITH ABUNDANT CLOUD COVER AND 850 TEMPERATURES
OF APPROXIMATELY -27 DEGREES C.  LOW TEMPERATURES MONDAY MORNING
SHOULD RANGE FROM 1 DEGREE IN DETROIT TO -9 DEGREES IN BAD AX. IT
APPEARS THE THUMB SHOULD EXPERIENCE SOME PARTIAL CLEARING WHICH WILL
BE THE KEY TO MINIMUM TEMPERATURES.  TEMPERATURES THROUGHOUT THE
WEEK SHOULD BE SLOW TO RECOVER AS UPPER LEVEL TROUGH OVER THE
EASTERN UNITED STATES BROADENS AND IS SLOW TO LEAVE.  TEMPERATURES
BY THE END OF THE WEEK SHOULD REACH THE LOWER 20S ABOVE ZERO.

THE OTHER MAIN FORECAST CONCERN FOR THIS WEEKEND CONCERNS WIND
CHILLS.  THE COLDEST WIND CHILL VALUES FOR THIS ARCTIC INTRUSION ARE
EXPECTED THE MORNINGS OF SUNDAY AND MONDAY.  WINDS AND BRUTALLY COLD
TEMPERATURES MAY COMBINE TO PRODUCE WIND CHILL READINGS IN THE 20
TO 30 BELOW ZERO RANGE.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...GALE WARNING...NORTH HALFGALE WARNING...SOUTH HALF UNTIL 4 AM SUNDAY.

     SMALL CRAFT ADVISORY...LHZ421...NEARSHORE WATERS FROM PORT AUSTIN TO
     PORT HURON UNTIL 7 AM TUESDAY.

     SMALL CRAFT ADVISORY FOR WINDS...LHZ422 UNTIL 7 AM TUESDAY.

LAKE ST CLAIR...GALE WARNING...LCZ460 UNTIL MIDNIGHT SUNDAY.

MI WATERS OF LAKE ERIE...GALE WARNING...UNTIL MIDNIGHT SUNDAY.

&&

SHORT TERM...GSS
LONG TERM....CB
AVIATION...KAHL

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Feb 3, 4:57 AM EST, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
457 AM EST SAT FEB 3 2007

MIZ047>049-053>055-060>063-068>070-075-076-082-083-041000-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
457 AM EST SAT FEB 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SECOND LOW PRESSURE SYSTEM AND ARCTIC COLD FRONT WILL MOVE THROUGH
THE AREA ON SATURDAY.  THIS SYSTEM WILL USHER IN BITTERLY COLD
TEMPERATURES.  IN ADDITION...THE ARCTIC FRONT WILL BRING NUMEROUS
SNOW SHOWERS FOR PORTIONS OF SOUTHEASTERN MICHIGAN. TOTAL SNOW
ACCUMULATIONS BY SUNDAY MORNING MAY RANGE FROM 3 TO 5 INCHES IN
LOCALIZED AREAS WITH LESSER AMOUNTS ELSEWHERE. BEHIND THE COLD
FRONT...GUSTY WINDS RANGING FROM 15 TO 25 MPH WILL CAUSE BLOWING
SNOW AND WIND CHILL VALUES TO REACH 25 DEGREES BELOW ZERO. A WIND
CHILL ADVISORY MAY BE NEEDED TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LAKE EFFECT SNOWS ARE AGAIN POSSIBLE ON SUNDAY WITH AN ADDITIONAL 1
TO 2 INCHES POSSIBLE IN THE I 94 AND I 69 CORRIDORS. AREAS NEAR
THE LAKE HURON SHORELINE MAY SEE 1 TO 2 INCHES OF LAKE EFFECT SNOW
ON MONDAY. DANGEROUS WIND CHILLS EXCEEDING 25 DEGREES BELOW ZERO
WILL BE POSSIBLE SUNDAY AND MONDAY MORNINGS. WIND CHILL ADVISORIES
MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT...HOWEVER
SPOTTER REPORTS OF SNOW ACCUMULATION ARE ENCOURAGED.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-041000-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
457 AM EST SAT FEB 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT FOR THE OPEN WATERS OF LAKE HURON LATE
TONIGHT. SMALL CRAFT ADVISORIES ARE IN EFFECT ON ALL NEARSHORE
WATERS FOR TODAY AND TONIGHT. PLEASE REFER TO THE LATEST MARINE
FORECASTS.../GLFLH/.../GLFSC/ AND /NSHDTX/... FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SMALL CRAFT ADVISORIES ARE IN EFFECT THROUGH SUNDAY FOR ALL
NEARSHORE WATERS.  REFER TO THE LATEST MARINE
FORECASTS.../GLFLH/.../GLFSC/ AND /NSHDTX/... FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

CB

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Bay

When
February 3, 4:00 PM EST to February 6, 10:00 AM EST
Where
Bay forecast zone
Injuries
10 direct, 0 indirect
Property damage
$25,000
Reported by
Newspaper
Coordinates
43.721, -83.942 (the zone’s center; the record gives no point)

Cold/Wind Chill, Genesee

When
February 3, 4:00 PM EST to February 6, 10:00 AM EST
Where
Genesee forecast zone
Injuries
10 direct, 0 indirect
Property damage
$25,000
Reported by
Newspaper
Coordinates
43.022, -83.707 (the zone’s center; the record gives no point)

Cold/Wind Chill, Huron

When
February 3, 4:00 PM EST to February 6, 10:00 AM EST
Where
Huron forecast zone
Injuries
10 direct, 0 indirect
Property damage
$25,000
Reported by
Newspaper
Coordinates
43.910, -82.855 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lapeer

When
February 3, 4:00 PM EST to February 6, 10:00 AM EST
Where
Lapeer forecast zone
Injuries
10 direct, 0 indirect
Property damage
$25,000
Reported by
Newspaper
Coordinates
43.090, -83.222 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lenawee

When
February 3, 4:00 PM EST to February 6, 10:00 AM EST
Where
Lenawee forecast zone
Injuries
10 direct, 0 indirect
Property damage
$25,000
Reported by
Newspaper
Coordinates
41.895, -84.066 (the zone’s center; the record gives no point)

Cold/Wind Chill, Livingston

When
February 3, 4:00 PM EST to February 6, 10:00 AM EST
Where
Livingston forecast zone
Injuries
10 direct, 0 indirect
Property damage
$25,000
Reported by
Newspaper
Coordinates
42.603, -83.911 (the zone’s center; the record gives no point)

Cold/Wind Chill, Macomb

When
February 3, 4:00 PM EST to February 6, 10:00 AM EST
Where
Macomb forecast zone
Injuries
10 direct, 0 indirect
Property damage
$25,000
Reported by
Newspaper
Coordinates
42.673, -82.910 (the zone’s center; the record gives no point)

Cold/Wind Chill, Midland

When
February 3, 4:00 PM EST to February 6, 10:00 AM EST
Where
Midland forecast zone
Injuries
10 direct, 0 indirect
Property damage
$25,000
Reported by
Newspaper
Coordinates
43.647, -84.388 (the zone’s center; the record gives no point)

Cold/Wind Chill, Monroe

When
February 3, 4:00 PM EST to February 6, 10:00 AM EST
Where
Monroe forecast zone
Injuries
10 direct, 0 indirect
Property damage
$25,000
Reported by
Newspaper
Coordinates
41.921, -83.494 (the zone’s center; the record gives no point)

Cold/Wind Chill, Oakland

When
February 3, 4:00 PM EST to February 6, 10:00 AM EST
Where
Oakland forecast zone
Injuries
10 direct, 0 indirect
Property damage
$25,000
Reported by
Newspaper
Coordinates
42.660, -83.386 (the zone’s center; the record gives no point)

Cold/Wind Chill, Saginaw

When
February 3, 4:00 PM EST to February 6, 10:00 AM EST
Where
Saginaw forecast zone
Injuries
10 direct, 0 indirect
Property damage
$25,000
Reported by
Newspaper
Coordinates
43.335, -84.053 (the zone’s center; the record gives no point)

Cold/Wind Chill, Sanilac

When
February 3, 4:00 PM EST to February 6, 10:00 AM EST
Where
Sanilac forecast zone
Injuries
10 direct, 0 indirect
Property damage
$25,000
Reported by
Newspaper
Coordinates
43.443, -82.646 (the zone’s center; the record gives no point)

Cold/Wind Chill, Shiawassee

When
February 3, 4:00 PM EST to February 6, 10:00 AM EST
Where
Shiawassee forecast zone
Injuries
10 direct, 0 indirect
Property damage
$25,000
Reported by
Newspaper
Coordinates
42.954, -84.147 (the zone’s center; the record gives no point)

Cold/Wind Chill, St. Clair

When
February 3, 4:00 PM EST to February 6, 10:00 AM EST
Where
St. Clair forecast zone
Injuries
10 direct, 0 indirect
Property damage
$25,000
Reported by
Newspaper
Coordinates
42.931, -82.664 (the zone’s center; the record gives no point)

Cold/Wind Chill, Tuscola

When
February 3, 4:00 PM EST to February 6, 10:00 AM EST
Where
Tuscola forecast zone
Injuries
10 direct, 0 indirect
Property damage
$25,000
Reported by
Newspaper
Coordinates
43.491, -83.440 (the zone’s center; the record gives no point)

Cold/Wind Chill, Washtenaw

When
February 3, 4:00 PM EST to February 6, 10:00 AM EST
Where
Washtenaw forecast zone
Injuries
10 direct, 0 indirect
Property damage
$25,000
Reported by
Newspaper
Coordinates
42.253, -83.839 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wayne

When
February 3, 4:00 PM EST to February 6, 10:00 AM EST
Where
Wayne forecast zone
Deaths
1 direct, 0 indirect
Injuries
10 direct, 0 indirect
Property damage
$25,000
Reported by
Newspaper
Coordinates
42.285, -83.261 (the zone’s center; the record gives no point)

A 50 year old Detroit man died of exposure. He was found dead in a vacant, unheated home on Detroit's northwest side on Sunday, February the 4th.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Wayne2007-02-0450MalePermanent HomeDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18646, 18647, 18648, 18649, 18650, 18651, 18652, 18653, 18654, 18655, 18656, 18657, 18658, 18659, 18660, 18661, 18662.